Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 20, 2009, 11:14 AM MST for Coconino County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2009, 11:14 AM MST (18:14 UTC)
- Expired
- Jul 20, 2009, 11:45 AM MST
- In force
- 31 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:10 AM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 20, 10:10 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1010 AM MST MON JUL 20 2009 .SYNOPSIS...STRONG HIGH PRESSURE AND MONSOON MOISTURE WILL REMAIN ENTRENCHED OVER THE SOUTHWEST THROUGH THE COMING WEEK. THERE WILL BE HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY AS ADDITIONAL MOISTURE HAS MOVED UP INTO NORTHERN ARIZONA. && .DISCUSSION...MOISTURE LEVELS HAVE INCREASED THIS MORNING OVER THE HIGH COUNTRY WITH SATELLITE IMAGERY SHOWING SIGNIFICANT CLOUD COVER ACROSS MUCH OF THE NORTHLAND. THE 12Z SOUNDING SHOWED A 24 HOUR INCREASE IN PRECIPITABLE WATER OF 0.30 COMPARED WITH YESTURDAY MORNINGS SOUNDING. CHANCES FOR PRECIPITATION HAVE BEEN INCREASED TODAY ACROSS NORTHERN ARIZONA AS THE ADDITIONAL MOISTURE SHOULD PRODUCE MORE SHOWER AND THUNDERSTORM ACTIVITY. THUNDERSTORM MOTION TODAY WILL BE PRIMARILY OUTFLOW DRIVEN WITH WEAK WESTERLY FLOW WHICH COULD HELP TO PUSH SOME OF THE SHOWERS AND THUNDERSTORMS INTO THE LITTLE COLORADO RIVER VALLEY THIS AFTERNOON. FIRST PERIOD POP...WEATHER AND QPF GRIDS HAVE BEEN UPDATED THIS MORNING. && .PREV DISCUSSION 230 AM... FOR TODAY...MOISTURE VALUES ACROSS THE AREA CONTINUE TO CREAK UPWARD WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS SLOWLY ON THE INCREASE. THE HIGH CENTER WILL REMAIN OVER SOUTHERN ARIZONA PLACING A WEST TO NORTHWEST FLOW ACROSS THE NORTHERN HALF OF ARIZONA. STORMS WILL LIKELY FIRE OVER THE KAIBAB PLATEAU...MOGOLLON RIM AND WHITE MOUNTAINS JUST BEFORE NOON AND THEN ATTEMPT TO MOVE EAST TO SOUTHEASTWARD. THINK MOISTURE VALUES HAVE INCREASED SOME OVER NORTHEAST ARIZONA AND A FEW STORMS WILL MAKE IT INTO THE LITTLE COLORADO RIVER VALLEY DURING THE AFTERNOON. STORMS OVER THE WHITE MOUNTAINS WILL EXPERIENCE MORE OF A PUSH SOUTHWARD. THE MAIN THREAT FROM STORMS WILL BE LOCAL WIND GUSTS OF 35 TO 45 MPH AND HEAVY DOWNPOURS OF UP TO TWO INCHES IN THE CORE OF THE STRONGER STORMS...ESPECIALLY ALONG AND SOUTH OF THE MOGOLLON RIM. ISOLATED SHOWER AND THUNDERSTORM ACTIVITY...ESPECIALLY OVER THE LOWER ELEVATIONS...WILL LIKELY LAST WELL INTO THE NIGHT. FOR TUESDAY AND THE REMAINDER OF THE WEEK...STRONG HIGH PRESSURE WILL MOST LIKELY REMAIN CENTERED OVER THE SOUTHWEST UNITED STATES. UNDER THIS PATTERN THERE SHOULD CONTINUE TO BE A BUILDUP OF MONSOON MOISTURE WITH A GRADUAL INCREASE IN THE COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. && AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT SHRA/TSRA...MAINLY BTWN 20/20Z AND 21/04Z. MAINLY VFR CONDITIONS XCPT MVFR VSBYS PSBL IN THE STRONGER STORMS...ALONG WITH LOCAL WIND GUSTS UP TO 35 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...TODAY AND TUESDAY...HIGH PRESSURE WILL REMAIN OVER ARIZONA THIS WEEK. EXPECT SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. SOME STORMS MAY LAST WELL INTO THE NIGHT. DAILY HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL. THE WINDS WILL BE GENERALLY LIGHT...EXCEPT NEAR STORMS WHERE OUTFLOWS COULD PRODUCE WIND GUSTS IN EXCESS OF 40 MPH. WEDNESDAY THROUGH FRIDAY...HIGH PRESSURE WILL WEAKEN SLIGHTLY AND SHIFT TOWARD THE 4-CORNERS. THIS SHOULD ALLOW FOR A GRADUAL INCREASE IN MOISTURE AND THUNDERSTORM COVERAGE OVER NORTHERN AND CENTRAL ARIZONA. WINDS WILL GENERALLY BE LIGHT OUTSIDE OF THUNDERSTORMS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC........................BOHLIN AVIATION/FIRE WEATHER.........DB VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 20, 10:18 AM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1018 AM MST MON JUL 20 2009 AZZ004>018-037>040-210645- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1018 AM MST MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT STRONG HIGH PRESSURE WILL CONTINUE TO BRING VERY WARM TEMPERATURES AND SCATTERED THUNDERSTORMS TO NORTHERN ARIZONA. THUNDERSTORM ACTIVITY THIS AFTERNOON WILL BE FAVORED ALONG THE MOGOLLON RIM AND OVER THE WHITE MOUNTAINS. STORMS WILL GENERALLY BE OUTFLOW DRIVEN TODAY WITH WEAK WESTERLY TO SOUTHWESTERLY FLOW HELPING TO PUSH STORMS INTO THE LITTLE COLORADO RIVER VALLEY THIS AFTERNOON. THE PRIMARY THREATS TODAY WILL BE FROM STRONG GUSTY WINDS NEAR THUNDERSTORMS...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHWEST UNITED STATES...WITH MUCH WARMER THAN NORMAL DAYTIME TEMPERATURES PERSISTING. GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:31 PM MST | Areal Flood Advisory | FGZ | Navajo | 104 min |
| Jul 20, 1:01 AM MST | Areal Flood Advisory | FGZ | Gila | 2 hr |
| Jul 20, 11:00 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Jul 20, 11:58 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Jul 20, 12:18 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 20, 12:50 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 20, 1:04 PM MST | Flash Flood Warning | FGZ | Yavapai | 86 min |
| Jul 20, 1:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Jul 20, 1:59 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 31 min |
| Jul 20, 2:09 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 20, 2:49 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 20, 3:54 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.